MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO DIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED

ANGIODYNAMICS BIOFLO DIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED
Catalog Number H965103038181
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
A nurse reported when using a bioflo chronic dialysis catheter, both lumens had sluggish blood return at the start of treatment but flushed well.First detection that there was an issue was the dialysis machine alarming with "microbubbles".The nurse attempted to troubleshoot but continued to get a machine error.Caps were changed to further try to resolve the problem.When withdrawing blood during the cap change, more bubbles were noted in the syringe.At this time, the staff physician chose to terminate treatment on account of a possible air leak.The patient was readmitted to the hospital to have the catheter removed and replaced.There was no adverse harm or injury to the patient due to this event.It was reported the defective device is available for return to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was a 15.5f dual lumen bioflo duramax dialysis catheter.As received, there was bio matter on the inside and outside of the catheter.No visual defects were noted.No holes were noted in the extension tubing.The device was functional tested, and no leaking or holes were noted.The device met all manufacturing dimensional specifications for this product.The reported complaint description cannot be confirmed as the device functioned as intended during testing.A root cause for the event cannot be determined.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: direction for use {dfu} bioflo duramax chronic hemodialysis catheter note: the dfu contains a statement.Warning: contents supplied sterile using an ethylene oxide (eo) process.Do not use if sterile barrier is damaged.If damage is found, call your sales representative.Inspect prior to use to verify that no damage has occurred during shipping.Precautions: examine catheter lumen and extensions before and after each treatment for damage.To prevent accidents, assure the security of all caps and bloodline connections prior to and between treatments.Use only luer lock (threaded) connectors with this catheter.Excessive force should not be used to flush obstructed lumen.Do not use a smaller syringe than 10 ml.Maintain as wide and gentle a curve as possible to minimize potential for catheter kinking.For hemodialysis treatment, the national kidney foundation* (disease outcomes quality initiative 2000, guideline 23) guideline indicates a blood flow rate of 300 ml/min to maintain a sufficient extracorporeal blood flow.Strict aseptic technique must be used during insertion, maintenance, and catheter removal procedures.Note: each lumen should be completely filled with heparin to ensure effectiveness.Precaution: extension clamps should only be open for aspiration, flushing, and dialysis treatment.Attach a syringe containing heparin solution to the female luer of each extension.4.Open extension clamps.5.Aspirate to insure that no air will be forced into the patient.6.Inject heparin into each lumen using quick bolus technique.Note: each lumen should be completely filled with heparin to ensure effectiveness.7.Close extension clamps.Precaution: extension clamps should only be open for aspiration, flushing, and dialysis treatment.Insufficient flows: the following may cause insufficient blood flows: occluded arterial hole due to clotting or fibrin sheath.Solutions include: chemical intervention utilizing a thrombolytic agent.Management of one-way obstruction: one-way obstructions exist when a lumen can be flushed easily but blood cannot be aspirated.This is usually caused by tip malposition.One of the following adjustments may resolve the obstruction: reposition catheter.Reposition patient.Have patient cough.Provided there is no resistance, flush the catheter vigorously with sterile normal saline to try to move the tip away from the vessel wall.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
BIOFLO DIALYSIS CATHETER
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny
MDR Report Key10001266
Report Number1317056-2020-00077
Device Sequence Number3071087
Product Code MSD
UDI-Device IdentifierH965103038181
UDI-PublicH965103038181
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K131260
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH965103038181
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2020
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date04/27/2020
Supplement Report FDA Received Date05/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR